New Hampshire, 2004

Damaging Winds in New Hampshire, August 3, 2004

August 3, 2004 · NWS BOX · 2 events in 1 county or zone

A severe thunderstorm downed large trees and wires in Peterborough and Temple. A roadway was shut down for about one hour while debris was cleared.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm downed large trees and wires in Peterborough and Temple. A roadway was shut down for about one hour while debris was cleared. In Manchester, another severe thunderstorm downed large tree limbs and blew several picnic tables over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 3:05 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 3, 3:05 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT TUE AUG 3 2004

...ACTIVE THROUGH THURSDAY EVENING THEN WE SHOULD MOVE INTO AN
EXTENDED PERIOD OF GOOD WX FOR OUTDOOR ACTIVITY FRI INTO EARLY NEXT
WEEK...

AFTN PKG MAY B LATE.

.SHORT TERM (TONIGHT AND WEDNESDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
REGION THROUGH THIS EVENING. TEMPERATURES HAVE WARMED WELL UP INTO
THE 80S THIS AFTERNOON AND DEWPOINTS ARE AROUND 70 DEGREES. THIS HAS
RESULTED IN 2000 TO 3000 J/KG OF CAPE...AND WITH WEAK CONVERGENCE
CONVECTION IS DEVELOPING.  THIS ACTIVITY WILL PUSH TOWARDS
THE SOUTH COAST AND GRADUALLY COME TO AN END LATER THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. HOWEVER...ANOTHER SEVERE THUNDERSTORM OR
TWO IS POSSIBLE WITH THE MAIN THREAT BEING A WET MICROBURST.
OTHERWISE...A BIT OF DRYER AIR WILL PUSH IN FROM THE NORTH AFTER
MIDNIGHT. STILL EXPECT AREAS OF DENSE FOG ON THE CAPE AND ISLANDS
FOR A TIME.

WEDNESDAY SHOULD TURN OUT TO BE A MOSTLY SUNNY DAY WITH LIGHT
NORTHERLY WINDS BRINGING DRYER AIR INTO THE REGION. EXPECT
TEMPERATURES TO WARM INTO THE UPPER 80S ACROSS AREAS TO THE SOUTH
OF THE MASSACHUSETTS TURNPIKE AS MID LEVEL TEMPERATURES WILL REMAIN
AROUND +15C.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
.WED NIGHT...SURF/RIP TIDE ISSUES INTO WED NIGHT AND MAYBE LONGER. WE
WILL ADDRESS THIS IN THE 4 PM PKG.

.THURSDAY... STORM TRACK STILL A LITTLE UNCERTAIN WHEN COMBINE
ETA/GFS/ECMWF/UKMET OP RUNS BUT AN ACTIVE DAY FOR A PTN OF THE FA IS
LIKELY. -5SD 5H FULL AMPLITUDE TROF DEVELOPING WITH ITS BASED
ANCHORED IN VA.

.FRIDAY THROUGH MONDAY...BASICALLY DRY WITH INSTAB CLOUDS IN THE AFTN
AND GENERAL CLEARING AT NIGHT. COOLER THAN NORMAL THO TENDING TO WARM
UP SUNDAY AND MONDAY.  WE CUT THE MEX OP TEMPS BY 2 DEGS FOR DAYTIME
MAXS SUN AND MON DUE TO EXPECTED AFTN CLOUD CVR.  THIS PRESUMING
TROF ALOFT DOES NOT CLOSE OFF IN THE MID ATLC FRIDAY.  NOT TOO MUCH
WIND SO IT SHOULD BE PRETTY NICE.

&&

.MARINE...
THE MAIN CONCERN WILL BE SWELL AND RIP CURRENTS FROM HURRICANE ALEX.
ALEX HAS TRACKED SOMEWHAT CLOSER TO THE COAST THAN EARLIER MODELS
HAD ADVERTISED. IN ADDTION...THE WNA MODEL IS UNABLE TO HANDLE THE
STRENGTH OF A HURRICANE. THEREFORE...WILL BE FORECASTING SEAS
HIGHER THAN WNA IS SHOWING FOR US.  FOR NOW WILL GO WITH 9 FOOTERS
IN SOUTHERN WATERS WHICH MAY NOT EVEN BE HIGH ENOUGH. ALSO...WILL
REISSUE THE STATEMENT FOR HIGH SURF AND RIP CURRENTS WITH THE
AFTERNOON PACKAGE. THIS MAY BE UPGRADED TO AN ADVISORY LATER
TONIGHT OR TOMORROW MORNING.

&&

.AVIATION...
SCATTERED CONVECTION WILL AFFECT THE REGION THIS EVENING...ALONG
WITH CUMULUS CLOUDS BETWEEN 2500 AND 4500 FEET. OF COURSE...IN ANY
THUNDERSTORM VISIBILITES MAY DROP TO A HALF MILE AND CEILINGS
AROUND 1000 FEET FOR A BRIEF TIME. OTHERWISE...CUMULUS SHOULD
DISSIPATE LATE THIS EVENING...BUT LOW COUDS AND FOG WILL CONTINUE
TO PESTER THE CAPE AND ISLANDS WITH ALSO SOME IN THE DEEP VALLEYS.
SKIES SHOULD CLEAR OUT AROUND DAYBREAK TOMORROW AS A BIT OF DRYER
AIR TEMPORARILY MOVES IN FROM THE NORTH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

.NEAR TERM/SHORT TERM...FRANK/SIMPSON/SANDERS
.LONG TERM...DRAG
Hazardous weather outlook, Aug 3, 11:02 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1202 PM EDT TUE AUG 3 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041103-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1202 PM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WE HAVE UPGRADED TO A SLIGHT CONCERN FOR AN ISOLATED MARGINAL SEVERE
THUNDERSTORM MID OR LATE AFTERNOON LONG AND NORTH OF A HARTFORD
BOSTON LINE...ESPECIALLY NORTH AND WEST MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE. SKYWARN HAS BEEN NOTIFIED FOR MID AFTERNOON
MONITORING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
A COLD FRONT WILL MOVE INTO NEW ENGLAND FROM THE ST LAWRENCE
VALLEY TODAY...THEN SLOWLY DRIFT OFF THE COAST WEDNESDAY.
HURRICANE ALEX WILL PASS ABOUT 250 MILES SOUTHEAST OF CAPE COD
DURING WEDNESDAY.  WHILE THE TROPICAL SYSTEM IS NOT EXPECTED TO HAVE
A DIRECT INFLUENCE ON SOUTHERN NEW ENGLAND...IT WILL LIKELY SEND
INCREASING SURF ONTO THE SOUTH COASTS OF BOTH MASSACHUSETTS AND RHODE
ISLAND WEDNESDAY.  FIVE TO 10 FOOT BREAKERS ARE POSSIBLE ON THE
NORMALLY FAVORED SURF ZONES OF SOUTH COASTAL MASSACHUSETTS AND RHODE
ISLAND...ESPECIALLY WEDNESDAY AFTERNOON.  THE INCREASING SURF MAY
ALSO CAUSE THE RISK OF DANGEROUS RIP CURRENTS INTO THURSDAY.

LOW PRESSURE IN THE MIDWEST WEDNESDAY WILL MOVE OFF THE MID
ATLANTIC COAST THURSDAY.  THE MOTION OF THIS LOW PRESSURE AREA
WILL CARRY IT OVER NEW ENGLAND THURSDAY NIGHT WITH RAIN DEVELOPING
FROM THE WEST STARTING LATE WEDNESDAY NIGHT ENDING BY FRIDAY
MORNING. NO HAZARDOUS WEATHER IS EXPECTED BEYOND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 TO 48 HOURS.

DRAG

In the hours before

Special weather statement, Aug 3, 10:49 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1149 AM EDT TUE AUG 3 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1149 AM EDT TUE AUG 3 2004

...A MARGINALLY SEVERE THUNDERSTORM OR TWO IS POSSIBLE TO THE
NORTHWEST OF A BOSTON TO PROVIDENCE LINE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG WITH PEA SIZE HAIL. HOWEVER...WITH SURFACE DEWPOINTS IN THE
UPPER 60S AND LOWER 70S..AN ISOLATED SEVERE THUNDERSTORM OR TWO CAN
NOT BE RULED OUT. IF THIS OCCURS...THE MAIN SEVERE WEATHER THREAT
WOULD BE A WIND GUST TO 60 MPH.

FRANK
Special weather statement, Aug 3, 12:45 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT TUE AUG 3 2004

MAZ011-031830-
EASTERN HAMPDEN MA-
145 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORM IN HAMPDEN COUNTY...

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 3 MILES NORTHWEST OF
SPRINGFIELD...MOVING EAST AT 5 MPH. ALSO...WIND GUSTS TO 40 MPH ARE
POSSIBLE.

THE THUNDERSTORM WILL BE NEAR...SPRINGFIELD AND CHICOPEE BY 150 PM
EDT...LUDLOW BY 220 PM EDT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

FRANK
Local storm report, Aug 3, 1:33 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             WILBRAHAM               42.14N 72.44W
08/03/2004  0.75 INCH        HAMPDEN            MA   AMATEUR RADIO

0217 PM     TSTM WND DMG     WEST SPRINGFIELD        42.12N 72.65W
08/03/2004                   HAMPDEN            MA   AMATEUR RADIO

            TWO LARGE TREES FELL DOWN TAKING WIRES DOWN WITH THEM.
            ONE LARGE TREE FELL ON A HOUSE CAUSING DAMAGE TO THE
            HOUSE.

0217 PM     HAIL             WEST SPRINGFIELD        42.12N 72.65W
08/03/2004  0.75 INCH        HAMPDEN            MA   AMATEUR RADIO

&&

TLM
Special weather statement, Aug 3, 1:43 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT TUE AUG 3 2004

CTZ002-003-031945-
HARTFORD CT-TOLLAND CT-
243 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORM ENTERING NORTH CENTRAL CONNECTICUT...

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 4 MILES NORTH OF ENFIELD...MOVING SOUTHEAST AT 10
MPH.

THE THUNDERSTORM WILL BE NEAR...
ENFIELD BY 250 PM EDT...
SOMERS BY 320 PM EDT...
ELLINGTON BY 330 PM EDT...
ROCKVILLE BY 340 PM EDT...
STAFFORD SPRINGS AND TOLLAND BY 350 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

DELLICARPINI
MCCORMICK
Special weather statement, Aug 3, 3:00 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT TUE AUG 3 2004

NHZ011-012-015-032100-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH
NH-
400 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORM MOVING ACROSS CHESHIRE COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR ROXBURY...OR ABOUT 7 MILES EAST OF KEENE...
MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
PETERBOROUGH AND HANCOCK BY 410 PM EDT...
TEMPLE AND SHARON BY 420 PM EDT...
WILTON AND MILFORD BY 430 PM EDT...
AMHERST BY 440 PM EDT...
HUDSON AND NASHUA BY 450 PM EDT.

BRIEFLY HEAVY RAINFALL MAY ALSO CAUSE MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

JWD
Special weather statement, Aug 3, 3:45 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
445 PM EDT TUE AUG 3 2004

NHZ012-015-032145-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
445 PM EDT TUE AUG 3 2004

...A STRONG THUNDERSTORM WILL MOVE THROUGH HILLSBOROUGH COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR PETERBOROUGH...OR ABOUT 5 MILES NORTH OF
JAFFREY...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
TEMPLE BY 520 PM EDT...
LYNDEBOROUGH BY 530 PM EDT...
WILTON BY 540 PM EDT...
MILFORD AND AMHERST BY 550 PM EDT.
NASHUA AROUND 600 PM.

BRIEFLY HEAVY RAIN MAY ALSO CAUSE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.  EVENING COMMUTERS SHOULD BE ALERT FOR LIMITED
VISIBILITY AND PONDING OF WATER ON ROADS.

JWD

The radar

The Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
August 3, 4:22 PM EST
Where
Hillsborough County, Peterborough
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.867, -71.933

Thunderstorm Wind, Hillsborough

When
August 3, 4:23 PM EST
Where
Hillsborough County, Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.983, -71.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422683, 5422684.